New Mexico, 2011

Heavy Snow in New Mexico, December 5 to 6, 2011

December 5 to 6, 2011 · NWS EPZ · 6 events in 6 counties and zones

A strong upper trough moved across the region and combined with an area of high pressure over the northern plains which pushed a strong cold front through the region. Snow levels fell to the valley floors across Southern New Mexico with snowfall totals of up to 7 inches reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper trough moved across the region and combined with an area of high pressure over the northern plains which pushed a strong cold front through the region. Snow levels fell to the valley floors across Southern New Mexico with snowfall totals of up to 7 inches reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 5, 4:10 AM MST, 50 minutes earlier.

Area forecast discussion, Dec 5, 4:10 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
410 AM MST MON DEC 5 2011

.SYNOPSIS...
A STRONG ARCTIC FRONT WILL PUSH SOUTHWESTWARD ACROSS THE AREA
TODAY...CAUSING STRONG GUSTY WINDS ALONG WESTERN SLOPES OF
MOUNTAIN RANGES AND BRINGING IN MUCH COLDER AIR. MEANWHILE AN
UPPER LEVEL LOW PRESSURE SYSTEM WILL PRODUCE SNOW ACROSS MOST OF
SOUTHERN NEW MEXICO AND FAR WEST TEXAS THROUGH EARLY TUESDAY...
WITH HEAVY AMOUNTS FALLING IN THE SACRAMENTO MOUNTAINS AND LESSER
AMOUNTS IN OTHER NORTHERN SECTIONS. AN INCH OR LESS IS EXPECTED IN
THE SOUTHERN LOWLANDS...EXCEPT FOR LOCALLY HIGHER AMOUNTS ALONG
EASTERN SLOPES. TEMPERATURES WILL BE 25 DEGREES BELOW NORMAL
TUESDAY...GRADUALLY WARMING TO NEAR NORMAL BY SUNDAY.

&&

.DISCUSSION...
A STRONG ARCTIC FRONT WILL SWEEP THROUGH THE BACK DOOR TODAY
SEVERAL HOURS EARLIER THAN WHAT WAS PROJECTED IN THE MODELS 24
HOURS AGO. THIS COULD TRIM MAXIMUM TEMPS A FEW DEGREES...THOUGH
THE REAL COLD AIR SHOULD NOT ARRIVE UNTIL LATE THIS AFTERNOON.
WIND CHILL VALUES IN THE TEENS ARE IN STORE FOR WESTERN SLOPES. IN
ADVANCE...PATCHES OF DENSE FOG HAVE DEVELOPED IN ISOLATED PORTIONS
OF EL PASO AND SIERRA COUNTIES OVERNIGHT AS RADIATIONAL COOLING
WORKED ON SURFACES MOISTENED BY SHOWERS FROM YESTERDAY. EXPECT
INCREASING EAST WINDS TO DISSIPATE THE FOG NOT LONG AFTER SUNRISE.

COLD UPPER TROUGH CURRENTLY DROPPING SOUTHWARD INTO ARIZONA WILL
SWING ACROSS THE AREA LATER TODAY AND TONIGHT...PROVIDING THE
DYNAMICS FOR SNOW. THE BEST LOCATION FOR HEAVY SNOWFALL WILL BE
THE SOUTHERN SACS...ESPECIALLY THE EASTERN SLOPES. EASTERN SLOPES
OF MOUNTAINS IN SIERRA COUNTY COULD ALSO RECEIVE A DECENT HELPING.
CURRENT WSW PRODUCTS COVER THE SITUATION...BUT HUDSPETH COUNTY
WILL HAVE TO BE WATCHED IN THIS LOW LEVEL EAST FLOW. MIGHT NEED AN
ADVISORY THERE FOR SNOW. OTHER SOUTHERN LOWLANDS SHOULD ESCAPE
WITH AN INCH OR LESS SNOWFALL...THOUGH SOME SPOTS ALONG THE
EASTERN SLOPES OF THE FRANKLINS IN EL PASO COULD RECEIVE 2 INCHES.

A FINAL LOBE OF ENERGY WILL DELAY THE PASSAGE OF THE UPPER TROUGH
UNTIL MIDDAY TUESDAY. THE MODELS ARE INDICATING MOST OF THE
MOISTURE WILL HAVE PASSED TO THE EAST BY THEN...BUT LINGERING SNOW
SHOWERS ARE STILL POSSIBLE. TEMPERATURES MAY NOT EXCEED FREEZING
IN MANY LOWLAND LOCATIONS TUESDAY...FOLLOWED BY MINIMUM TEMPS
EARLY WEDNESDAY EASILY DROPPING INTO THE TEENS. FOR THE REST OF
THE WEEK HEIGHTS WILL STRONGLY REBOUND AND A WARMING TREND WILL
COMMENCE. ANOTHER WEAKER BACK DOOR FRONT WILL STALL THE WARMING
TREND FRIDAY...BUT SOUTHWESTERLY FLOW SHOULD BRING US BACK TO
NORMAL OR EVEN SLIGHTLY ABOVE BY SUNDAY.

AS YOU WOULD EXPECT...THE SNOW GRINCH IS BRACING FOR DEFEAT.

&&

.AVIATION...VALID 05/12Z-06/12Z. P6SM FEW-SCT060-080 EXCEPT FOR
AREAS OF OVC002 1/2SM FG THRU 15Z...15Z-18Z SCT025 BKN040-060
WITH WDLY SCT 3SM -SHSN SCT010 BKN025 MAINLY OVER SACRAMENTO MTS
AND WEST TOWARD KTCS. 05/18Z-06/12Z P6SM SCT020 BKN030-040 WITH
AREAS 1-3SM -SN BKN010 OVER EASTERN GILA EASTWARD TO THE SACS WITH
WDLY SCT 3SM -SHSN BKN025 SOUTH TOWARD A KDMN-KLRU-KALM LINE.
LIGHT WINDS THRU 15Z BECOMING 29012KTS WEST OF RIO GRANDE AND
SOUTH TO SOUTHEAST 10-15KTS TURNING EAST 15-20KTS LATE IN THE
AFTERNOON ALONG AND EAST OF RIO GRANDE.

&&

.FIRE WEATHER...
A SERIES OF UPPER LEVEL DISTURBANCES WILL ROTATE THROUGH THE AREA AS
A PERSISTENT UPPER TROUGH REMAINS SITUATED ACROSS REGION FROM
SOUTHWEST TO NORTHEAST. A REINFORCING SHOT OF COLD AIR WILL BE
MOVING IN FROM THE NORTHEAST TOADY AND THIS COMBINATION
WILL BRING A CHANCE FOR SNOW TO ALL AREAS TODAY INTO TUESDAY
MORNING. THE AREA THAT COULD REMAIN DRY WOULD BE FAR SOUTHWEST
NEW MEXICO. OVER A FOOT OF SNOW IS POSSIBLE ON THE EASTERN SIDE OF
THE SACRAMENTO MOUNTAINS WITH 4 TO 8 INCHES POSSIBLE IN THE
EASTERN PORTIONS OF THE GILA AND 1 TO 4 INCHES OVER THE LOWLANDS
WITH THE LESSER AMOUNTS FURTHER SOUTH. TEMPERATURES WILL BE ABOUT
15 TO 25 DEGREES BELOW NORMAL THROUGH WEDNESDAY WITH A GRADUAL
WARMUP STARTING THURSDAY INTO NEXT WEEKEND. STRONG GUSTY EAST
WINDS WILL DEVELOP ON WESTERN MOUNTAIN SLOPES TODAY BEHIND COLD
FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 47  22  34  17  42 /  20  30  10   0   0
SIERRA BLANCA TX        43  20  30  15  38 /  20  30  10   0   0
LAS CRUCES              46  20  33  15  41 /  20  30  10   0   0
ALAMOGORDO              41  12  32   8  38 /  40  50  10  10   0
CLOUDCROFT              18   5  10   2  21 /  80  60  20  10   0
TRUTH OR CONSEQUENCES   41  15  30  11  38 /  50  60  10   0   0
SILVER CITY             33  16  22  11  32 /  50  40  10   0   0
DEMING                  42  16  29  11  38 /  20  20  10   0   0
LORDSBURG               44  17  31  12  40 /  20  20  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 11 PM MST
     TUESDAY FOR NMZ024.

     WINTER STORM WARNING FROM 8 AM THIS MORNING TO 11 PM MST TUESDAY
     FOR NMZ025.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR NMZ022-023.

TX...NONE.
&&

01 FAUSETT
Hazardous weather outlook, Dec 4, 6:37 AM MST, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
637 AM MST SUN DEC 4 2011

NMZ022>025-030>032-TXZ055-056-051345-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
637 AM MST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS TODAY WITH SNOW LEVELS AROUND 5000
FEET EARLY THIS MORNING RISING TO 6000 FEET BY MIDDAY.
PRECIPITATION AMOUNTS WILL BE LIGHT...THOUGH A FEW FAVORED
LOCATIONS IN THE MOUNTAINS MAY RECEIVE 3 INCHES OF SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY EVENING THROUGH TUESDAY...A STRONG BACK DOOR COLD FRONT
WILL MOVE FROM NORTHEAST TO SOUTHWEST DROPPING TEMPERATURES
SHARPLY AND CAUSING STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 50
MPH ALONG WESTERN SLOPES OF AREA MOUNTAINS. WIND CHILL VALUES WILL
BE IN THE TEENS MONDAY NIGHT AND TUESDAY MORNING ALONG WESTERN
SLOPES.

MONDAY AFTERNOON THROUGH EARLY WEDNESDAY...A SERIES OF STORMS WILL
BRING SNOW SHOWERS TO SOUTHERN NEW MEXICO AND FAR WEST TEXAS.
ACCUMULATIONS OVER THE 60 HOUR PERIOD WILL BE 1 TO 2 INCHES IN THE
SOUTHERN LOWLANDS...3 INCHES FURTHER NORTH AT LOWER ELEVATIONS...5
TO 8 INCHES IN THE GILA REGION ABOVE 5500 FEET AND 6 TO 10
INCHES IN THE SOUTHERN SACRAMENTO MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT WIND GUSTS MONDAY EVENING INTO
TUESDAY...AND SNOW AMOUNTS MONDAY AFTERNOON THROUGH EARLY
WEDNESDAY.

FAUSETT

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Sierra County Lakes Region

When
December 5, 5:00 AM MST to 9:00 PM MST
Where
Sierra County Lakes Region forecast zone
Reported by
Trained Spotter

A maximum snowfall report of 6.0 inches was received 3 miles northeast of Lake Valley.

Heavy Snow, Southern Sacramento Mountains

When
December 5, 8:00 AM MST to 11:00 PM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
COOP Observer

The heaviest snowfall across the Southern Sacramento Mountains was reported in Sacramento where 7.0 inches of snow fell.

Heavy Snow, Southern Desert

When
December 5, 8:00 AM MST to December 6, 6:00 AM MST
Where
Southern Desert forecast zone
Reported by
Trained Spotter

A trained spotter reported 6.0 inches of snow 2 miles northwest of Leasburg and another at the Jornada Range. A total of 4.3 inches was also reported 5 miles west-northwest of Las Cruces.

Heavy Snow, Southwest Desert Mimbres Basin

When
December 5, 8:00 AM MST to December 6, 6:00 AM MST
Where
Southwest Desert Mimbres Basin forecast zone
Reported by
CoCoRaHS

Snowfall totals across Luna County ranged from 5.5 inches 6 miles south-southwest of Deming to 4.0 inches 18 miles east-southeast of Deming.

Heavy Snow, Tularosa Basin/Southern Desert

When
December 5, 8:00 AM MST to December 6, 6:00 AM MST
Where
Tularosa Basin/Southern Desert forecast zone
Reported by
Trained Spotter

A report of 5.5 inches of snow was reported 1 mile east of Alamogordo. A report of 5.0 inches was also received 7 miles north-northwest of Alamogordo.

Heavy Snow, Southwest Mountains/Lower Gila Region

When
December 5, 8:00 AM MST to December 6, 6:00 AM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
CoCoRaHS

The maximum snowfall across the Gila region was 4.8 inches 3 miles southwest of Silver City. A spotter 3 miles north-northeast of Tyrone reported 4.0 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356734, 356733, 356735, 356736, 356737, 356738.